Acetaminophen Toxicity

Tuesday, February 4, 2020

(NY) Acetaminophen toxicosis in a cat. An 8-year-old male neutered domestic shorthair cat presented to an emergency veterinary hospital for vomiting and lethargy. On examination, the cat was panting, hypothermic, and had cyanotic mucous membranes. When the veterinarian drew blood, it was brown in color, indicating methemoglobinemia. The clinical signs were consistent with acetaminophen poisoning, so the veterinarian hospitalized the cat and started treatment with N-Acetylcysteine IV.

EDTA whole blood was submitted to the clinical pathology laboratory at the AHDC to calculate the methemoglobin fraction (fMetHb), the portion of total hemoglobin that is methemoglobin. The veterinarian submitted EDTA whole blood from a healthy cat for comparison, to account for changes in fMetHb due to shipping and processing. The fMetHb was 43.7% in the patient, and 3.1% in the healthy cat. A blood smear evaluation with methylene blue stain revealed Heinz bodies on 80-90% of the red blood cells. The toxicology laboratory tested the serum for acetaminophen and it was found in high concentration. The diagnosis was acetaminophen toxicosis, and the cat made a full recovery within 24 hours of treatment.

Share this: